Pennsylvania health officials on Friday shared news of the state’s first vaping-related death.
Department of Health Secretary Dr. Rachel Levine made the announcement during a news conference on Friday. There were not many details shared by Dr. Levine, other then the death occurred in late September.
A press release reports that officials shared nine confirmed and 12 “probable cases of vaping-related lung illness” to the Centers for Disease Control (CDC). Additionally, they are investigating 63 cases.
The first case occurred in June.
Dr. Levine said, “The lung injury cases are very serious, life-threatening and even fatal.”
Additionally, she added, “We do not yet know what is making people sick, and whether the illnesses are related to products being used, or potentially the delivery of those products. I strongly urge everyone who is vaping illegally bought products, in particular, those with THC, to stop. In addition, there could be possible risks with legally purchased products. We want to warn people that investigations are ongoing, and we advise they use extreme caution before using any vaping product at this time.”
The department of health warns that “Generally, e-cigarettes are not safe for youth, young adults, pregnant women or adults who do not currently use tobacco products. It is also important to remember that e-cigarette aerosol is not harmless “water vapor.”
They continued saying that, “It can contain harmful substances, including nicotine and ultrafine particles that can be inhaled deep into the lungs; flavoring such as diacetyl, a chemical linked to a serious lung disease; volatile organic compounds; cancer-causing chemicals and heavy metals such as nickel, tin, and lead.”
Officials also shared some symptoms and signs of potential lung injury associated with vaping. The list of symptoms and sign are listed below:
• Shortness of breath;
• Chest pain;
• Nausea or vomiting;
• Fever; or
• Weight loss.
If you are or someone you know is suffering from any of these symptoms, contact your healthcare provider.